Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 30, NWS Buffalo, NY

May 17, 2025Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 17, 2025, 6:58 AM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 6:58 AM EDT (10:58 UTC)
Expired
May 17, 2025, 8:00 AM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 31 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:58 AM EDTTSTM WND DMG6 Ese New Bremen, NYTrees and wires down on Shaw Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS51 KBUF 171058
SVRBUF
NYC045-049-075-171200-
/O.NEW.KBUF.SV.W.0030.250517T1058Z-250517T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
658 AM EDT Sat May 17 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in central New York...
  Lewis County in central New York...
  Northeastern Oswego County in central New York...

* Until 800 AM EDT.

* At 658 AM EDT, severe thunderstorms were located along a line
  extending from 13 miles north of Stony Point to near Pulaski,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Three Mile Bay, Millen Bay, Turin, Montario Point, Lacona,
  Smithville, East Rodman, Bellwood, New Bremen, and La Fargeville.

This includes Interstate 81 between exits 37 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 7583 4439 7584 4410 7517 4361 7511
      4361 7512 4356 7522 4347 7578 4350 7594
      4368 7623 4396 7642 4396 7634 4402 7636
      4405 7642 4410 7642 4421 7628 4422 7619
      4430 7613
TIME...MOT...LOC 1058Z 261DEG 42KT 4402 7639 4359 7603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
3 follow-up statements
012 
WWUS51 KBUF 171125
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
725 AM EDT Sat May 17 2025

NYC045-049-075-171200-
/O.CON.KBUF.SV.W.0030.000000T0000Z-250517T1200Z/
Jefferson NY-Lewis NY-Oswego NY-
725 AM EDT Sat May 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR JEFFERSON...LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 724 AM EDT, severe thunderstorms were located along a line
extending from near Cedar Point State Park to near Redfield, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Three Mile Bay, Millen Bay, Turin, La Fargeville, East Rodman,
Bellwood, New Bremen, Brownville, Watson, and Glen Park.

This includes Interstate 81 between exits 43 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4356 7524 4348 7573 4372 7583 4386 7599
      4396 7621 4408 7628 4420 7629 4422 7619
      4430 7613 4440 7583 4439 7584 4410 7517
      4361 7511
TIME...MOT...LOC 1124Z 239DEG 36KT 4419 7614 4354 7570 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
772 
WWUS51 KBUF 171144
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
744 AM EDT Sat May 17 2025

NYC075-171154-
/O.CAN.KBUF.SV.W.0030.000000T0000Z-250517T1200Z/
Oswego NY-
744 AM EDT Sat May 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSWEGO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4356 7524 4356 7550 4392 7576 4423 7610
      4429 7613 4440 7583 4439 7584 4410 7517
      4361 7511
TIME...MOT...LOC 1144Z 252DEG 42KT 4425 7586 4370 7550 

$$

NYC045-049-171200-
/O.CON.KBUF.SV.W.0030.000000T0000Z-250517T1200Z/
Jefferson NY-Lewis NY-
744 AM EDT Sat May 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR NORTHEASTERN JEFFERSON AND LEWIS COUNTIES...

At 744 AM EDT, severe thunderstorms were located along a line
extending from near Redwood to Whetstone Gulf State Park, moving east
at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Turin, La Fargeville, New Bremen, Watson, Carthage, Copenhagen, Great
Bend, Black River, Kring Point State Park, and Lyonsdale.

This includes Interstate 81 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4356 7524 4356 7550 4392 7576 4423 7610
      4429 7613 4440 7583 4439 7584 4410 7517
      4361 7511
TIME...MOT...LOC 1144Z 252DEG 42KT 4425 7586 4370 7550 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hitchcock
160 
WWUS51 KBUF 171201
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
801 AM EDT Sat May 17 2025

NYC045-049-171210-
/O.EXP.KBUF.SV.W.0030.000000T0000Z-250517T1200Z/
Jefferson NY-Lewis NY-
801 AM EDT Sat May 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
LEWIS COUNTIES HAS EXPIRED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

This line of storms will continue to produce gusty winds, small 
hail, and frequent lightning.

&&

LAT...LON 4356 7524 4356 7550 4392 7576 4423 7610
      4429 7613 4440 7583 4439 7584 4410 7517
      4361 7511
TIME...MOT...LOC 1200Z 270DEG 42KT 4427 7568 4372 7532 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:42 AM EDT, 16 minutes earlier.

Area forecast discussion, May 17, 6:42 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
642 AM EDT Sat May 17 2025

.SYNOPSIS...
A cold front will push across our region today, with showers and
thunderstorms, of which a few thunderstorms could become strong and
produce gusty winds across the Finger Lakes and eastern Lake Ontario
region. Behind the front, moisture will be slow to fade, and with an
upper level low slowly spiraling across our region there will remain
chances for showers tonight through Sunday night. Drier air will
nose into our region from Canada, with fair, but cooler weather then
expected for both Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
This morning a warm front is lifting across our region...now
reaching the vicinity of Lake Ontario. Convection has been light
upon the front, though expecting showers and perhaps a thunderstorm
over Lake Ontario and the eastern Lake Ontario region through the
morning hours as a convective shortwave in addition to increase low
level winds reaches our region.

Elsewhere activity will be isolated, with present instability behind
the warm front allowing for a convective shower at any time through
the morning.

A cold front will be bearing down upon our region later this
morning, and lift ahead of this feature combined with the passage of
a trough axis around a closed upper level low should produce enough
lift that with increasing daytime instability showers and
thunderstorms should become more numerous through the afternoon
hours.

Instability is not great, likely to remain just under 1000
J/KG, but increasing 0-6km effective bulk wind shear values to
40 knots should allow thunderstorms to increase in strength. The
most favorable areas for any stronger storms will be the Finger
Lakes region and the eastern Lake Ontario region where a later
frontal passage will allow for more instability...and with the
low level wind field stronger of 40-45 knots any thunderstorm
could produce gusty winds this afternoon.

Behind the cold front a developing lake breeze on a southwest wind
will bring a period of dry weather with skies trying to clear across
the metro Buffalo area later this afternoon. Winds may become
breezy, with the southwest gusts into the 30 mph range for Buffalo
and stretching out to Batavia. On the periphery of this lake breeze
boundary additional showers and perhaps a rumble of thunder will
blossom...with this activity favored later this afternoon and early
evening across Niagara County to the northern Genesee Valley...where
any showers will wane.

While low, there will remain chances for showers across our region
overnight as the main upper level low tracks over our region. As
temperatures cool to near the dewpoints tonight patches of fog will
likely form, especially across higher terrain and areas that
received a decent downpour earlier in the day.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level closed low will start Sunday just to our east, with a
cool, cyclonic flow of moist air bringing a not so great end to the
weekend with showers Sunday and into Sunday evening...most plentiful
and longest in duration across the eastern zones that will lie
closer to the upper level low. Not much in the way of instability so
will hold out the mention of thunder.

Steep low level lapse rates will aid in breezy conditions Sunday
with northwest winds gusting into the 25 to 35 mph range across the
region. Temperatures Sunday and Monday afternoons will be some 10
degrees below normal.

Surface high pressure will nose southward into our region Sunday
night and Monday, with fresh Canadian air filtering across our
region. As skies clear Monday night radiational cooling conditions
will allow for temperatures to plummet, this under an axis of -1SD
850 hPa temperature and PWAT anomalies. While temperatures will drop
down into the mid 30s to the lower 40s...the threat of frost may
just depend upon whether the light northern breeze ends. If a gentle
breeze continues through the night, frost risk will be lower.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Fair dry weather Tuesday as the narrow ridge of high pressure
remains over the Lower Lakes. It will be a chilly start to the
day though, with perhaps some frost in spots.

Unsettled weather returns Wednesday and Thursday with multiple
shortwaves collecting to form another closed low over the Great
Lakes, with cool showery weather developing Wednesday through
Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
For the 12Z TAFS VFR flight conditions are found and these
conditions will continue for the next 9-15 hours, interrupted
briefly by heavier downpours of rain from thunderstorms.

Thunderstorms this morning will clip the eastern Lake Ontario
region, including KART.

This early morning activity will diminish some mid-morning, but is
expected to re-intensify late morning and through the afternoon hours
as a cold front sweeps across the region. The early afternoon
passage of the front for WNY will limit the strength of thunderstorm
activity, but for Rochester and Watertown additional daytime
instability coupled with increasing wind shear aloft may allow for
storms to strengthen with gusty winds.

Behind the cold front a developing lake breeze will bring a period
of dry weather with skies trying to clear across KBUF this later
afternoon hours. Winds may become breezy, with gusts into the lower
30 knots for KBUF. On the periphery of this lake breeze boundary
additional showers and perhaps including a rumble of thunder will
blossom...with this activity near the KIAG airfield. This convection
will drift towards KROC this evening before fading.

Additionally behind the front and towards sunset ceiling heights
will begin to lower...with MVFR heights becoming more common through
the evening hours.

Tonight convection will quickly diminish with the loss of
instability, but with the upper level low spinning overhead an
isolated shower cannot be ruled out for any of the airfields.
Ceiling heights tonight will mainly range through the MVFR
category, with IFR ceiling heights developing across the higher
terrain of the southern Tier.

Outlook...

Sunday...Mainly IFR/MVFR with scattered showers, greatest
chances east of KROC.

Monday and Tuesday...Mainly VFR.

Wednesday...Some restrictions possible with showers in the area.

&&

.MARINE...
A cold front will pass over the eastern Great Lakes today, with a
southwest and then tonight westerly flow increasing to small craft
levels. Waves will increase, and remain above four feet on the Lakes
through much of Sunday and Sunday evening with a now northwesterly
flow.

Surface high pressure will nose southward across the lower Great
Lakes Sunday night and into the start of the new work week with
light winds and waves on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
         this evening for LEZ020.
         Small Craft Advisory from 11 AM this morning to 11 PM EDT
         Sunday for LEZ040-041.
         Small Craft Advisory from 2 PM this afternoon to 11
        PM EDT Sunday for LOZ042.
         Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
         Monday for LOZ043-044.
         Small Craft Advisory from 6 PM this evening to 11 PM EDT
         Sunday for LOZ045.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, May 17, 4:26 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
426 AM EDT Sat May 17 2025

NYZ001>003-010>013-019>021-085-180830-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-180830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-180830-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-014-180830-
Wayne-Northern Cayuga-Oswego-Jefferson-Ontario-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds and heavy rain the primary
threats. A secondary, and lower threat will be large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-180830-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds the primary threat. A secondary,
and lower threats will be large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-180830-
Lewis-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds and heavy rain the primary
threats. A secondary, and lower threats will be large hail and a
tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:00 AM EDTSmall Craft AdvisoryBUF49 hr
May 17, 6:34 AM EDTSpecial Marine WarningBUF86 min
May 17, 12:03 PM EDTSpecial Marine WarningBUF87 min
May 17, 12:20 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming55 min
May 17, 12:34 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne56 min
May 17, 12:46 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne59 min
May 17, 12:47 PM EDTSpecial Marine WarningBUF88 min
May 17, 1:20 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego55 min
May 17, 1:34 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne56 min
May 17, 2:02 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego58 min
May 17, 2:15 PM EDTSevere Thunderstorm WarningBUFLewis47 min
May 17, 2:41 PM EDTSevere Thunderstorm WarningBUFOswego46 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.